Hair Loss/Hormonal Hair Loss
I was wondering if you could help me.
I have been suffering with hair loss and hormone imbalances for the past 18 months or so and I have finally gotten to the root cause which was my pill (Yasmin)
I stopped taking it in Oct 12 for a brief period and went back on in January 13 – in Feb 13 my hair fell out for about 8 weeks and went extremely thin, all blood tests were fine and it was put down to stress.
3 months ago I came off the pill again, but for good this time after doing research into hormones and to improve my overall health. Now, for the past 2/3 weeks I am experiencing sudden hair shed again so I know this has all been hormone related shed. Again, my blood work was fine when I went to the GP
People tell me it looks fine, it is now in a style to make it look thicker, but I can see thinning and more scalp, I am trying not to worry that in another 5/6 weeks it will be even thinner. (my hair has not yet fully recovered from the first time, so it is very thin and has just progressed to get thinner and shorter over the last year)
My concern is that it will not grow back like it was before when I was on the pill. Also I was on the pill for many years so I don’t know if it will ever recover or if it is permanent damage – I do have some spikey re-growth in places despite the shed and this is giving my hair a very broken and damaged look. I was wondering if in your experience you think this may be ok and a temporary issue?
Many thanks if you can help me with this frighteningand stressful issue.
Your conclusion that it was the pill is only partially correct. Commonly after discontinuation of a birth control pill there is a shed called a Telogen Effluvium. The same kind of shed that happens after many different kinds of stress. A high fever, a broken leg, a severe emotional trauma could all lead the the same kind of shedding which you had. Yasmin is the pill we use when women do have hair loss or irregular periods with hair loss. Frequently that is a sign of PCOS. Polycystic ovaries causing too much testosterone which leads to hair loss.
It may be unfair to blame Yasmin as it probably had kept your hair from thinning while you were on it. The shed after you stopped is similar again to a shed which women experience after childbirth- that is called post-partum Telogen Effluvium. Hairs had been kept in the active growth cycle longer than normally and then shut off and start another cycle. Each cycle is about 5 years but the hairs don't usually die when they fall out until they get to their last cycle. Each hair only has a certain number of life cycles.
You may well have used up a few life cycles during this period with several Telogen Effluviums leading to a premature Androgenetic Alopecia-=premature thinning.
From Chapter 4 in my book Hair Loss Answers which you can read for free on my website . Hairdoc.com
In most cases of telogen effluvium, the hair follicles recover and soon shift back to the regular growth cycle.
However, repeated instances of telogen effluvium can result in premature hair loss in people predisposed to lose their hair late in life. The average growth cycle of a hair follicle takes about five years, but each follicle is “genetically programmed” for only a limited number of growth cycles. For example, if a particular hair follicle were “genetically programmed” for only ten growth cycles, after about fifty years that follicle would stop producing new hairs. When all the follicles at the hairline or crown of the head are “genetically programmed” this way, a receding hairline or bald spot appears after all the growth cycles for the follicles in those areas have been cycled through.
Each incidence of telogen effluvium uses up one “life” of the affected hair follicles. So instead of having a receding hairline or bald spot at age fifty, the hair loss may occur a few years earlier. This is not a significant issue if telogen effluvium occurs once or twice in a lifetime; however, accelerated hair loss can result from repeated severe stressful events, if each instance triggers a new round of telogen effluvium.
I had a patient who was totally bald when I met him at age seventy, and he had lost all his hair by age twenty-two. He had worked on the Panama Canal fifty years earlier, and for two straight years starting when he was twenty he suffered repeated bouts of severe fever from episodes of malaria. Each time he suffered from malaria induced fever he experienced telogen effluvium, lost what hair he had, and his hair follicles lost another “life.” After ten or fifteen malaria stress cycles, at the age of twenty-two, he had the hair he would have had at age seventy. Which unfortunately for him was no hair at all.